Texas, 2016

Hail and Damaging Winds in Texas, June 15, 2016

June 15, 2016 · NWS LUB · 15 events in 11 counties and zones

Very hot temperatures during the afternoon was enough to break an inversion that resulted in scattered thunderstorms within an unstable airmass. With a deeply mixed boundary layer, the primary hazard from these thunderstorms were microburst winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very hot temperatures during the afternoon was enough to break an inversion that resulted in scattered thunderstorms within an unstable airmass. With a deeply mixed boundary layer, the primary hazard from these thunderstorms were microburst winds. However, very strong instability over the Rolling Plains did result in large hail. Furthermore, strong outflow winds well away from convective activity resulted in severe wind gusts.

High winds reports from the Texas Tech University West Texas mesonet:

64 mph at Graham (Garza County), 62 mph at Dimmitt (Castro County), 60 mph at Hart (Castro County), and 59 mph at Childress (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 2:36 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 15, 2:36 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
336 PM CDT WED JUN 15 2016

.SHORT TERM...
Temperatures at 3 pm are quite toasty across the forecast area.
Observations from the West Texas Mesonet range from 94 degrees at
Olton to 100 degrees at Turkey and several other sites. Although
dewpoints have mixed down across the Caprock, we still have
dewpoints loitering near 70 degrees in the Rolling Plains, and
this is resulting in heat indices around 100 to 106. We do not
expect the heat indices to reach 110 degrees in the Rolling Plains
this afternoon (nor tomorrow afternoon) which would trigger a Heat
Advisory, but nonetheless the air is certainly hot and muggy
enough for us to recommend the standard heat precautions regarding
not leaving pets in vehicles, drinking plenty of water, wearing
sunscreen, etc.

Regional radar and satellite imagery shows storms developing
across the higher terrain of New Mexico and the Trans-Pecos
region, extending into southeast New Mexico. Closer to home,
high-based cumulus are forming in the deeply-mixed air mass on the
Caprock. The latest guidance is still indicating isolated to
scattered t-storm development within the next 2-3 hours across
eastern New Mexico and the western South Plains, and some of the
guidance like the TTU-WRF is now more aggressive with the
northward and eastward extent of development. The activity will
have limited CAPE to work with initially, but as it slowly
progresses eastward it may be able to tap into the higher CAPE
environment across the central and southern South Plains, leading
to stronger storms and a greater severe threat. Severe wind gusts
remain the primary concern, but there could be a window for large
hail as well. Some of the high-res guidance indicates that storms
may congeal into a small cluster this evening somewhere across the
central or southern South Plains. If this cluster develops, it
is possible it could linger a bit past 06 UTC so we have added an
isolated mention for some of the area.

For Thursday, upper ridging over the region may receive a small
dent as a weak shortwave swings across the southern Rockies. Temps
are expected to be similar to today, with highs mainly in the
upper 90s to 102 or so. Forecast soundings show that these temps
will be warm enough to erode the cap, such that convergence along
a surface trough extending from southeast New Mexico northeast
into the Texas Panhandle may be sufficient for some isolated
t-storm development - and we've added a mention to the forecast.
Coverage and overall intensity of the storms will likely be lower
than today, but instability should still be adequate for some
stronger cells.

.LONG TERM...
Big story in the long-term remains the heat continuing to build a
degree or two each day through the weekend. 1000-500hPA
thicknesses will continue to build as the ridge strengthens
through Saturday. We will continue to watch how temperatures
respond/recover in the morning hours as well as heat indices in
the afternoon, especially for the Rolling Plains, to see if a heat
advisory will be needed. For now, lower dewpoints/RH values should
keep the heat indices in the Rolling Plains below 110 degrees F
but we will have to watch the West Texas Mesonet stations across
that part of the forecast area to see what happens.  Temperatures
may cool off just a tad for Sunday and Monday as the center of the
ridge shifts to the north and west of the area, lowering heights
and thickness values just a bit. Temperatures may try to warm
again by the very end of this forecast package as the ridge starts
to slide southward towards the area once again. The ECMWF
continues to try and develop afternoon/evening convection across
the area each day through the forecast but subsidence under the
ridge, lower surface dewpoints, and a lack of any boundary to help
force storms to develop mean a dry forecast will continue through
the extended.

Jordan

&&

.LUB Watches/Warnings/Advisories...
None.
&&

33/14
Hazardous weather outlook, Jun 15, 10:46 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT WED JUN 15 2016

TXZ021>044-161700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH ACTIVITY MORE
LIKELY ACROSS THE SOUTHERN AND CENTRAL SOUTH PLAINS. THE OVERALL
SEVERE THREAT WILL BE LOW, BUT A FEW STRONGER STORMS MAY PRODUCE
LARGE HAIL TO GOLF BALL SIZE AND SEVERE WIND GUSTS TO NEAR 65 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING...MAINLY TO THE WEST OF INTERSTATE 27 AND HIGHWAY 87.
THERE IS A SMALL THREAT OF SEVERE WEATHER WITH ANY STORMS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING IN THE SOUTHERN AND EASTERN ROLLING PLAINS.

In the hours before

Special weather statement, Jun 15, 2:41 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CDT WED JUN 15 2016

TXZ025-026-031-032-037-038-043-044-160000-
HALL-CHILDRESS-MOTLEY-COTTLE-DICKENS-KING-KENT-STONEWALL-
INCLUDING THE CITIES OF...MEMPHIS...CHILDRESS...MATADOR...
ROARING SPRINGS...PADUCAH...HACKBERRY...SPUR...DICKENS...DUMONT...
FINNEY...GROW...GUTHRIE...JAYTON...ASPERMONT
341 PM CDT WED JUN 15 2016

...HOT TEMPERATURE AND HIGH HUMIDITIES ARE BRINGING SULTRY
CONDITIONS TO THE ROLLING PLAINS THIS AFTERNOON...

TEMPERATURES NEAR 100 DEGREES COMBINING WITH HIGH MOISTURE LEVELS
WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES
THROUGH ABOUT 7 PM THIS EVENING. THIS HEAT WILL PUT STRESS ON
PEOPLE AND ANIMALS, ESPECIALLY WHEN IN THE SUN. TAKE PRECAUTIONS
IF YOU WORK OR SPEND TIME OUTSIDE, INCLUDING DRINKING PLENTY OF
WATER AND TAKING MORE FREQUENT BREAKS. BE SURE NOT TO LEAVE YOUNG
CHILDREN OR PETS IN PARKED VEHICLES AS TEMPERATURES CAN QUICKLY
BECOME DANGEROUS.
Special weather statement, Jun 15, 3:25 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
425 PM CDT WED JUN 15 2016

TXZ025-152200-
HALL TX-
425 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HALL COUNTY UNTIL 500 PM
CDT...

AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF TURKEY...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL...VERY HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKEVIEW AND PLASKA COMMUNITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3443 10059 3434 10095 3475 10094 3475 10060
TIME...MOT...LOC 2123Z 257DEG 5KT 3455 10083

23

The radar

The Lubbock radar (KLBB), 75 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail, 3 high wind. Local standard time, as filed.

Hail, Floyd

When
June 15, 4:12 PM CST
Where
Floyd County, 8 mi NNE of Lockney
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.227, -101.376

The fire department in Lockney reported hail up to ping pong ball size north of Lockney.

Hail, Briscoe

When
June 15, 4:59 PM CST to 5:03 PM CST
Where
Briscoe County, 13.54 mi NNE of Quitaque
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
34.552, -100.962

A storm chaser reported baseball size hail. No damage was reported.

Thunderstorm Wind, Cochran

When
June 15, 5:10 PM CST
Where
Cochran County, 14.65 mi S of Whiteface
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.388, -102.611

A Texas Tech University West Texas mesonet site southwest of Sundown reported a wind gust to 61 mph.

Thunderstorm Wind, Hockley

When
June 15, 5:35 PM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

A Texas Tech University West Texas mesonet site near Anton measured a wind gust to 66 mph.

Thunderstorm Wind, Lamb

When
June 15, 5:45 PM CST to 6:00 PM CST
Where
Lamb County, 6 mi S of Olton to 5 mi SE of Littlefield
Measured
65 kt (75 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
34.093, -102.130

A Texas Tech University West Texas mesonet site near Olton measured a wind gust to 75 mph. Furthermore, a NWS cooperative weather observed several power poles down along US Highway 84 southeast of Littlefield.

Thunderstorm Wind, Hale

When
June 15, 5:57 PM CST
Where
Hale County, Cotton Center
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.000, -102.000

Local broadcast media relayed a report of damage to the Cotton Center football field. The Cotton Center elementary school also lost a portion of the roof due to high winds.

High Wind, Castro

When
June 15, 6:20 PM CST to 6:30 PM CST
Where
Castro forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hale

When
June 15, 6:30 PM CST
Where
Hale County, 1 mi S of Plainview
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.185, -101.700

A Texas Tech University West Texas mesonet site near Plainview reported a wind gust to 62 mph.

Thunderstorm Wind, Hale

When
June 15, 6:32 PM CST
Where
Hale County, 8.71 mi SE of Seth Ward
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.133, -101.570

A Texas Tech University West Texas mesonet site near Aiken measured a wind gust to 69 mph.

Thunderstorm Wind, Lubbock

When
June 15, 6:41 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

The Automated Surface Observation System at Lubbock Preston Smith International Airport reported a wind gust to 79 mph.

Hail, Briscoe

When
June 15, 7:01 PM CST
Where
Briscoe County, Silverton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.470, -101.300

The emergency manager in Silverton reported golf ball size hail. No damage was reported.

Thunderstorm Wind, Briscoe

When
June 15, 7:25 PM CST
Where
Briscoe County, 3 mi N of Quitaque
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.413, -101.050

A Texas Tech University West Texas mesonet site in Caprock Canyons State Park measured a wind gust to 62 mph.

Thunderstorm Wind, Hall

When
June 15, 7:45 PM CST to 8:00 PM CST
Where
Hall County, 2 mi WSW of Turkey to 6.09 mi SW of Brice
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.389, -100.912

A Texas Tech University West Texas mesonet site near Turkey measured a wind gust to 62 mph. Additionally, a storm chaser along Texas State Highway 70 north of Turkey estimated wind gusts to 65 mph.

High Wind, Childress

When
June 15, 8:39 PM CST
Where
Childress forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Garza

When
June 15, 11:20 PM CST
Where
Garza forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630401, 630402, 630403, 630404, 630405, 630406, 630409, 630407, 630408, 630410, 630411, 630412, 630413, 630414, 630415.